Dr Oz: What Causes Acid Reflux?
Dr. Oz explained that one of the most common and misunderstood conditions that sends people to the emergency room unnecessarily is heartburn. Too many people mistake their heartburn symptoms for those of a heart attack. But what is causing your symptoms in the first place?
To explain reflux, Dr. Oz explained what happens when you eat. The esophagus leads into the stomach and inside the stomach is acid. That acid is supposed to stay inside the stomach. When everything is working the way it should, when you eat, the food goes down into the esophagus and into the stomach with the acid.
There’s a valve that keeps the acid from going back up into the esophagus, preventing acid reflux. For someone who has reflux, the acid goes back up into the esophagus causing problems like pain, irritation, and ultimately, heartburn. Dr. Oz said this is problem because the acid is okay inside the stomach, but inside the esophagus it can cause damage because the esophagus ism’t designed to be washed in acid.
Things like extra weight, spicy and caffeinated foods, and shape-wear can cause acid reflux. Obesity and shape-wear cause reflux because of the extra pressure on the stomach forcing acid upward.
Dr Oz: Heartburn Vs Heart Attack
Dr. Oz wanted to help explain how you can tell the difference between a heart attack or heartburn.
Heart attack pain will go up to the neck area, the shoulder, and then down the arm, whereas heartburn pain will stay in the swallowing area. He said that when you have a heart attack, it feels like an elephant on your chest, whereas when you’re suffering from heartburn, it feels like someone is pouring acid inside you.
The symptoms of a heart attack include dizziness, shortness of breath, and cold sweats. The symptoms of heartburn include hoarseness, cough, and difficult swallowing.
Dr Oz: Heartburn Treatment
Dr. Oz said if you think you’re having a heart attack, go to the emergency room. But if you’re only having symptoms of heartburn, there are some medicines you can use such as chewable antacids or proton pump inhibitors. If those medicines aren’t helping you, and especially if they last longer than three months, see a doctor.